Hail, Henry
- When
- May 8, 12:05 PM CST to 12:10 PM CST
- Where
- Henry County, Springville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.250, -88.150
A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:25 AM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 1225 PM CDT Thu May 8 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1211 PM CDT Thu May 8 2025 - Showers and thunderstorms will continue on and off into early next week. - A few storms today could become strong to severe this afternoon and early evening. The main threats are damaging winds and large hail. - Warmer and drier weather is on tap for the middle and end of next week. && .UPDATE... Issued at 1117 AM CDT Thu May 8 2025 Fog and low clouds have lifted and the airmass across the Mid- South is destabilizing. SBCAPEs have climbed to around 2000 J/kg and storms have started to develop across NW TN and the MO Bootheel. An upper trough pushing into the MS River Valley is providing support with 0-6km bulk shear values of 30-40 kts. There is a low chance of severe storms with large hail and damaging winds this afternoon into this evening. The best chance for a severe storm will be along the TN River and across extreme NE MS. As the afternoon progresses the upper support does appear to weaken from west to east with 0-6km shear values dropping below 30 kts by mid/late afternoon which may hamper storm organization. Storms will gradually die off this evening with loss of heating. && .DISCUSSION... (Today through Wednesday) Issued at 432 AM CDT Thu May 8 2025 Most of our observations sites are reporting widespread dense fog (visibility < 1/4 mile) this morning. Excess moisture, light winds, and very little cloud cover has created the perfect radiation fog setup underneath a shallow inversion. As such, a Dense Fog Advisory is in effect for the entire area through 9AM this morning. The early commute to work/school will be hazardous, so allow extra time and take it slow on the roads. A weak surface low will rotate about the Mid-South this afternoon, making very slow eastward progress as it does so. CAMs simulate a long period of summertime-like pulse storms today, which makes the details of timing a little difficult to nail down. We are carrying a 50-60% chance PoP today, but some areas may not see any rain at all just due to the scattered nature of individual pulse storms. Looking at point soundings, there is enough marginal instability (on the order of 1000 J/kg of SBCAPE) and midlevel lapse rates over 6 deg C/km to pose a threat of damaging winds and large hail. These damaging winds, if any, will most likely be in the form of microbursts because we'll be working with almost no shear to hold any kind of multicell cluster or bowing segments together. Strong to severe storm timing looks to be in the 1PM to 10PM time frame today. Moving into the weekend, another closed cutoff low looks to materialize right over the Mid-South by Friday night. This will keep us in this cool, wet pattern through the weekend with daily scattered showers and thunderstorms aided by an inverted trough extending from the FL Panhandle. As the upper level pattern deamplifies early next week, temperatures trend warmer and PoPs trend drier. The 6-10 day temperature outlook depicts a 50-70% chance of above normal temperatures (normal is highs near 80F and overnight lows near 60F) for mid May. CAD && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Thu May 8 2025 Scattered thunderstorms currently over northern sectins of the Mid-South will drift south this afternoon and may reach into north Mississippi before diminishing early this evening. Some MVFR ceilings expected in the vicinity of the thunderstorms, otherwise VFR ceilings are expected into the overnight periods. A period of MVFR ceilings is expected across portions of northwest Tennessee starting early Friday morning. Southwest winds at 5 to 10 knots this afternoon shifting to the north overnight. Northeast winds around 10 knots for Friday morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...ARS
Special Weather Statement
National Weather Service Memphis TN
1052 AM CDT Thu May 8 2025
TNZ002-003-020-081615-
Weakley TN-Obion TN-Gibson TN-
1052 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WEAKLEY...NORTHERN
GIBSON AND SOUTH CENTRAL OBION COUNTIES THROUGH 1115 AM CDT...
At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rutherford, or 12 miles north of Trenton, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sandhill, Kenton, Dyer, Sidonia, Dresden, Bradford, Good Luck,
Kimery, Sharon, Greenfield, Rutherford, Skullbone, Crowley Store,
Currie, Big Cypress Tree State Park, Staffords Store, Pillowville,
Tilghman, Barrons Corner, and Tyson Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8865 3612 8860 3612 8865 3606 8866
3607 8869 3606 8869 3604 8908 3621 8912
TIME...MOT...LOC 1551Z 259DEG 18KT 3614 8901
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
1126 AM CDT Thu May 8 2025
TNZ002-003-081700-
Weakley TN-Obion TN-
1126 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEAKLEY AND CENTRAL
OBION COUNTIES THROUGH NOON CDT...
At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, or 9 miles southwest of Union City, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mason Hall, Mount Pelia, Old Fremont, Gibbs, Moffatt, Union City,
Troy, Obion, Shaffner, Wolverine, Terrell, Rives, McCutchen Heights,
Fremont, and Woodland Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8888 3622 8923 3641 8929 3650 8900
3650 8894
TIME...MOT...LOC 1626Z 256DEG 14KT 3634 8918
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
1154 AM CDT Thu May 8 2025
TNZ003-004-081730-
Weakley TN-Henry TN-
1154 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WEAKLEY AND
SOUTHWESTERN HENRY COUNTIES THROUGH 1230 PM CDT...
At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gleason, or 9 miles northwest of McKenzie, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sandhill, Ore Springs, Gleason, Osage, Crowley Store, Dresden,
Pillowville, Cottage Grove, Routon, Henry, Como, and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 8832 3615 8841 3615 8853 3613 8853
3611 8870 3628 8877 3641 8841
TIME...MOT...LOC 1654Z 253DEG 17KT 3622 8866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1230 PM CDT Thu May 8 2025
TNZ004-022-081800-
Benton TN-Henry TN-
1230 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND HENRY
COUNTIES THROUGH 100 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Routon, or near Paris, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haigler Ridge, Manleyville, Big Sandy, Old Springville, Buchanan,
India, Big Sandy Unit Tennessee National Wildlife Refuge, Sunnyside,
Van Dyke, Springville, Spring Creek, Porter Court, Paris Landing
State Park, Pine Hill, Routon, Henry, and Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3615 8841 3615 8850 3626 8853 3627 8852
3650 8813 3650 8806 3647 8805 3644 8806
3643 8804 3637 8800 3634 8797 3631 8795
3626 8795
TIME...MOT...LOC 1730Z 250DEG 39KT 3626 8835
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1233 PM CDT Thu May 8 2025
TNZ002-003-081800-
Weakley TN-Obion TN-
1233 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY AND
SOUTHEASTERN OBION COUNTIES THROUGH 100 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 8 miles southwest of Martin, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ralston, Sidonia, Dresden, McConnell, Hyndsver, Mount Pelia, Gardner,
Martin, Ruthville, Sharon, and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3623 8867 3621 8895 3622 8896 3621 8896
3620 8904 3629 8910 3647 8878
TIME...MOT...LOC 1733Z 250DEG 15KT 3629 8898
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerThe Ft Campbell radar (KHPX), 94 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Power lines and trees down on Bain Road.
Trees down along Danville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260234, 1260235, 1260246, 1260248, 1260247, 1260236, 1260237, 1260238, 1260239, 1260240, 1260241, 1260242, 1260243.